Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Blacksburg, VA

May 18, 2017Carroll County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 2017, 6:52 PM EDT for Carroll County, Patrick County, Virginia. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 6:52 PM EDT (22:52 UTC)
Expired
May 18, 2017, 7:45 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:10 PM EDTTSTM WND DMG5 N Stuart, VA2 TREES DOWN ON GREASY BEND LANE
May 18, 7:10 PM EDTHAIL 0.753 N Stuart, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WUUS51 KRNK 182252
SVRRNK
VAC035-141-182345-
/O.NEW.KRNK.SV.W.0054.170518T2252Z-170518T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
652 PM EDT THU MAY 18 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southeast Carroll County in southwestern Virginia... 
  Patrick County in southwestern Virginia...

* Until 745 PM EDT

* At 652 PM EDT, severe thunderstorms were located along a line
  extending from near Charity to near Ararat, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Stuart...
  Woolwine...
  Ararat...
  Laurel Fork...
  and Penns Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3655 8049 3670 8062 3674 8049 3671 8046
      3675 8045 3675 8040 3676 8040 3678 8039
      3685 8019 3677 8009 3672 8009 3666 8006
      3655 8005 3654 8022
TIME...MOT...LOC 2252Z 271DEG 15KT 3677 8018 3665 8049 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
857 
WWUS51 KRNK 182314
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
714 PM EDT THU MAY 18 2017

VAC035-182322-
/O.CAN.KRNK.SV.W.0054.000000T0000Z-170518T2345Z/
Carroll VA-
714 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARROLL COUNTY 
IS CANCELLED...

The storms which prompted the warning has moved east into Patrick 
county. Therefore, the warning has been cancelled. However, 
additional thunderstorms are developing from Dugspur to Galax and 
are moving south.  These storms have the capability of becoming 
strong to severe and are being monitored closely.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3655 8035 3670 8046 3670 8045 3671 8046
      3674 8045 3674 8040 3676 8040 3677 8039
      3678 8039 3685 8019 3677 8009 3672 8009
      3666 8006 3655 8005 3654 8019
TIME...MOT...LOC 2312Z 271DEG 15KT 3677 8008 3665 8039 

$$

VAC141-182345-
/O.CON.KRNK.SV.W.0054.000000T0000Z-170518T2345Z/
Patrick VA-
714 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR PATRICK COUNTY...

At 712 PM EDT, severe thunderstorms were located along a line
extending from near Fairy Stone State Park to near Stuart, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Stuart...
Woolwine...
Penns Store...
Critz...
and Meadows Of Dan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3655 8035 3670 8046 3670 8045 3671 8046
      3674 8045 3674 8040 3676 8040 3677 8039
      3678 8039 3685 8019 3677 8009 3672 8009
      3666 8006 3655 8005 3654 8019
TIME...MOT...LOC 2312Z 271DEG 15KT 3677 8008 3665 8039 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
201 
WWUS51 KRNK 182338
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
738 PM EDT THU MAY 18 2017

VAC141-182348-
/O.EXP.KRNK.SV.W.0054.000000T0000Z-170518T2345Z/
Patrick VA-
738 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR PATRICK COUNTY WILL EXPIRE AT 
745 PM EDT...
            
The storms which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3655 8035 3670 8046 3670 8045 3671 8046
      3674 8045 3674 8040 3676 8040 3677 8039
      3678 8039 3685 8019 3677 8009 3672 8009
      3666 8006 3655 8005 3654 8019
TIME...MOT...LOC 2338Z 271DEG 15KT 3677 7995 3665 8026 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:04 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 18, 3:04 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
304 PM EDT Thu May 18 2017

.SYNOPSIS...
High pressure east of the Carolinas will continue to produce a
warm and humid southwest flow of air through tonight. The
increasing moisture will result in a threat for widely scattered
showers and storms into tonight, especially across the higher
terrain. A weak cold front will approach from the northwest
Friday, providing a better focus for showers and thunderstorms.
&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

Convection has been slow to develop this afternoon likely due to mixing
of dry air aloft and better focus remaining just west of the ridges
along a residual trough axis. MLCAPE values also reflect a bit less
instability with the best convergence along the southern Blue Ridge
where expect more coverage to develop over the next few hours. However
guidance remains inconsistent with the latest RAP showing some broken
clusters western third, while the HRRR more of a shotgun pattern
mountains into early evening. Therefore other than to cut back on pops
initially will keep in chances mainly west until just after sunset for
now.

Initial shearing shortwave will pass well north tonight allowing for a
continued weakening of the upper ridge overnight into Friday. May see a
few showers linger due to possible outflow and leftover instability
into late this evening, and over the far west for late tonight as
perhaps another band of convection arrives ahead of an upstream cold
front. This shown by a few models so after decreasing pops this
evening, will bump back up espcly northwest by daybreak. Otherwise will
call it mainly partly cloudy overnight under residual debris clouds
including spots of stratus/fog late. Should be quite muggy with
dewpoints keeping lows mostly in the 60s except for a few 50s valleys.

Still some uncertainty with convective coverage Friday ahead of a slow
moving backdoor front approaching from the north under flat flow aloft.
Guidance does show a weak shortwave rotating in ahead of the boundary
and may coincide with pre-frontal convergence during time of max
heating to spark some deeper bands of storms espcly west in the
afternoon. This in conjunction with better lapse rates aloft and decent
instability without much cap. However flow/shear remains quite weak
within a more westerly flow regime that could result in only scattered
clusters of shra/tsra as suggested by the SPC-WRF/Nam, with perhaps a
more organized area of convection to the northwest closer to the front.
Also early clouds along with far western showers could hinder
instability for a bit so running with mainly mid/high chance pops with
brief likelys mainly southwest sections where late day convergence
looks best. Appears temps similar to today pending the degree of
insolation with highs mostly 80-85 mountains and mid/upper 80s east
with more humidity around.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM EDT Thursday...

A back-door cold front draped from Ohio to northern Virginia will
sink south as a weak surface wave moves off the Virginia coast
Friday night. This boundary will become stationary over southern
Virginia Saturday morning. Some models are agressive with allowing
this front to move south during the day Saturday. However, with a
heat ridge across the southeast and no jet overhead, it will take
some strong diurnal convection along the boundary to help it move
south during the day. Strong convection maybe possible during the
mid afternoon, but the boundary may not start moving until after
sunset Friday evening.

Convection likely Saturday afternoon for area outside of the wedge.
Mechanisms will be a combination of diurnal heating, orographical
and frontal lift. As storms get going in the mid to late afternoon,
outflow boundaries will also help initiate convection over North
Carolina. Areas inside the wedge could see a showers with a few
rumbles of thunder from elevated instabilities.

Tricky temperatures forecast Saturday depending on where the wedge
stalls. Inside, temperatures will range from the upper 60s to mid
70s. Outside the wedge. temperatures could warm into the upper 70s
to mid 80s.

The wedge will sit over the area Saturday night into Sunday morning,
then erode during the day Sunday as a front moves over the Ohio-
Tennessee Valley. The piedmont may not see the wedge erode until
late in the afternoon. Showers from the front will enter the
mountains during the late afternoon/evening. Some strong storms are
possible especially with an eroding wedge boundary. Majority of the
showers will enter the mountains after peak heating, therefore
limiting the potential of strong storms to just a few. Showers
expected to move east of the Blue Ridge after midnight, then east
over the coastal piedmont by noon Monday. Jet dynamics and
instabilities remain high enough to keep some mention of thunder
overnight.

Another tricky temperatures forecast for Sunday with wedge eroding
and convection coming in late in the afternoon from the next front.
Thinking wedge will be gone by mid afternoon allowing temperatures
to warm very quickly before frontal showers move in. Sunday
afternoon temperatures should warm into the upper 70s to lower 80s.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 240 PM EDT Thursday...

The front and rain will clear the area by Monday afternoon. High
pressure will bring a brief period of dry weather from Monday
afternoon into Tuesday evening. A strong cold front will move across
the region Wednesday. A dry slot will grace the area Wednesday night
then the upper level portion of the storm will move across the area
Thursday.

Temperatures will remain close to normal for early next week, then
fall below normal to end the week.
&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1220 PM EDT Thursday...

VFR conditions expected to continue through the TAF valid
period. The only exceptions will be the development of widely
scattered shra/tsra this afternoon between 18z/2PM and 00Z/8PM,
and some late night - early morning fog Friday morning espcly
where earlier rain occurred. Therefore will continue with the
going VCTS mention at all TAF sites along and west of the Blue
Ridge for a few hours late this afternoon/evening and include a
TEMPO for showers outside of the deeper convection. A period of
fog/mist will also be possible espcly in some of the western
valleys late tonight espcly KLWB/KBCB so included a low
confidence MVFR mention in these spots. SCT-BKN layer of
stratus is also possible early Friday morning mainly around KBLF
given westerly flow. This could result in local IFR cigs.

Medium confidence for the remainder of the TAF period per
thunderstorm uncertainties and fog/stratus potential late
tonight.

Better threat for greater coverage of afternoon showers/thunderstorms
Friday with periodic rounds of sub-VFR possible Friday
afternoon/evening as a frontal boundary moves southeast toward
the central Appalachians. Low clouds from earlier burn off of
fog along with possible convection to the west could result in
MVFR cigs through midday Friday mountains. Otherwise wont
include any shra/tsra mention on Friday as appears most coverage
wont occur until near or after the end of the valid TAF period.

Extended Aviation Discussion...

The front is forecast to stall across the region into this
weekend, with best shower/storm chances over the mountains
Saturday afternoon/evening. Coverage should then trend more
isolated until late Sunday as this residual boundary lifts out
to the northeast ahead of another cold front approaching from
the west. This front may then bring another round of deeper
convection to the mountains by Sunday evening and over much of
the region into Sunday night. Front crosses the region Monday
morning with possible residual sub-VFR in the east early on and
across the mountains due to upslope flow through much of the
day.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PM
Hazardous weather outlook, May 18, 3:37 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
337 PM EDT Thu May 18 2017

NCZ004>006-020-VAZ043>047-058-059-191945-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
337 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms will be possible Friday
afternoon ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
191945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
337 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms will be possible Friday
afternoon ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 5:36 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             5 NNE HILLSVILLE        36.83N 80.71W
05/18/2017  M0.50 INCH       CARROLL            VA   TRAINED SPOTTER

            HAIL RANGING FROM PEA TO DIME SIZE FELL DURING THE STORM

&&

JMORROW
Special weather statement, May 18, 5:41 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
541 PM EDT THU MAY 18 2017

VAZ016-017-182245-
Floyd-Carroll-
541 PM EDT THU MAY 18 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FLOYD
AND EAST CENTRAL CARROLL COUNTIES...

At 540 PM EDT, strong thunderstorms were clustered over Dugspur,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Dugspur...
Gladesboro...
Laurel Fork...
Mabry Mill...
and Rocky Knob Summit.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3674 8071 3682 8066 3685 8031 3683 8033
      3683 8034 3681 8035 3680 8039 3674 8040
      3675 8045 3674 8046 3671 8046 3670 8045
      3667 8047 3666 8049 3665 8049
TIME...MOT...LOC 2140Z 283DEG 11KT 3678 8059

RAB
Local storm report, May 18, 6:28 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FLASH FLOOD      5 NE HILLSVILLE         36.82N 80.67W
05/18/2017                   CARROLL            VA   911 CALL CENTER

            HEAVY RAINFALL FROM TRAINING THUNDERSTORMS RESULTED IN
            THE BIG REED ISLAND CREEK TO FLOW OVER ITS BANKS COVERING
            PORTIONS OF BRICK HAVEN LANE, CLOSING THE ROAD. FLOODING
            IS STILL ONGOING AT THE TIME OF THIS REPORT.

&&

JMORROW
Local storm report, May 18, 6:32 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     3 NNE HILLSVILLE        36.81N 80.70W
05/18/2017                   CARROLL            VA   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED TWO TREES ALONG BUCK HORN ROAD,
            TEMPORARILY CLOSING THE ROADWAY.

&&

JMORROW
Local storm report, May 18, 6:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      4 ENE HILLSVILLE        36.79N 80.67W
05/18/2017                   CARROLL            VA   PUBLIC

            HEAVY RAINFALL FROM TRAINING THUNDERSTORMS CAUSED A SMALL
            STREAM TO FLOW OVER PILGRIMS TRAIL DEPOSITING DEBRIS NEAR
            THE INTERSECTION OF US221 AND STATE ROUTE 673. FLOODING
            IS ONGOING AT THE TIME OF THIS REPORT.

&&

JMORROW
Special weather statement, May 18, 6:42 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
642 PM EDT THU MAY 18 2017

VAZ032-182345-
Patrick-
642 PM EDT THU MAY 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PATRICK COUNTY THROUGH
745 PM EDT...

At 639 PM EDT, radar indicated that strong thunderstorms were
located along a line extending from Buffalo Ridge to near Meadows Of
Dan. the storms were nearly stationary...and as a result producing
potentially flooding rainfall.

Winds in excess of 30 mph and pea size hail are also possible with
these storms.

Locations impacted include...
Woolwine...
Meadows Of Dan...
and Buffalo Ridge.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3669 8046 3670 8045 3671 8046 3672 8046
      3675 8045 3674 8040 3676 8040 3677 8039
      3682 8027 3677 8009 3674 8009 3660 8039
TIME...MOT...LOC 2239Z 304DEG 1KT 3676 8028 3670 8045

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:12 PM EDTSpecial Weather StatementRNKCarroll, Floyd63 min
May 18, 4:53 PM EDTSpecial Weather StatementRNKCarroll, City of Galax22 min
May 18, 5:06 PM EDTSevere Thunderstorm WarningRNKCarroll54 min
May 18, 5:41 PM EDTSpecial Weather StatementRNKCarroll64 min
May 18, 6:25 PM EDTFlash Flood WarningRNKCarroll2 hr
May 18, 6:42 PM EDTSpecial Weather StatementRNKPatrick63 min
May 18, 7:11 PM EDTSpecial Weather StatementRNKCity of Galax64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.